The Latest in the Effort to Bash Supplements
FOR IMMEDIATE RELEASE
Orthomolecular Medicine News Service, October 30, 2015
Big Names; Big Mistakes
Consumers Misled by Supplement Bashing
by Gert Schuitemaker, PhD (1) and Bo Jonsson, MD, PhD (2)
(OMNS, Oct 30, 2015) Big names: the New England Journal of Medicine (NEJM), arguably the most prestigious medical journal in the world. Plus, the New York Times. On October 14th, the latter mentioned: “Dietary Supplements Lead to 20,000 E.R. Visits Yearly, Study Finds.” It was a report of a study published in the NEJM with the headline: “Emergency Department Visits for Adverse Events Related to Dietary Supplements.”
Whoa! What is that again? Is there really something new and terrible about vitamin C or magnesium?
Naturally, it was time to investigate. First, a look at the original paper from NEJM, and a direct examination as to how the study was designed. [ http://www.nejm.org/doi/full/
Let’s say someone is exercising Sunday morning and suddenly gets palpitations. Oh, he thinks, what’s going on here? A little bit frightened, and just to be sure, he decides to go to the E.R. He says: “Doctor, something is going wrong. I have palpitations.” The doctor examines him and asked about the circumstances. Then he learned that the visitor had used that morning a dietary supplement. Aha! That’s it! Dietary supplements! Suspicious!
There was not even one death caused by any dietary supplement in 2013, according to the most recent information collected by the U.S. National Poison Data System. [Reference at http://orthomolecular.org/
This observational report is done by just the one doctor serving at that time. The data collection in this investigation can be considered as poor as well as subjective. It falls scientifically short. Moreover, as we already know, too many physicians 1) have little affinity for dietary supplements and 2) are virtually untrained as to nutrition and supplements.
But wait: there’s more
We continued by looking over the results section. We had already noticed that the researchers drew the conclusion that problems with dietary supplements were underestimated. Duffy Mackay, a spokesman for the Council for Responsible Nutrition, a supplement industry trade group, argued that the results showed that only 0.01% of all Americans demonstrated an adverse effect from dietary supplements. So he came to an opposite conclusion: the study highlighted how relatively safe supplements are given how many people took them. [Scroll down at http://well.blogs.nytimes.com/
In the study, it was striking that the biggest segment of that 0.01% was 20 to 34 year olds who took energy products and weight loss products. They showed symptoms like chest pain, heart palpitations and irregular heart rhythms. What kind of supplements could these be? We are not aware that vitamin C, vitamin B3 or any of the essential nutrients show these types of adverse effects.
The most misleading part of the NY Times article’s headline is “leads.” It is important to distinguish causation from correlation, and guilt from association. – W. Todd Penberthy, PhD
Where, then, is the problem? Mainly so-called “supplements” containing alkaloid substances. In most cases caffeine, but also ephedra, already banned in 2004 by the FDA as a supplement, but still offered for sale via the internet. Therefore, a comparison with “energy drinks” is more apt than to label these products as dietary supplements. However, caffeine-laden drinks were for some reason not included in the study. Aside from both being available as tablets and capsules, caffeine and nutrients have very little in common. Caffeine is a (medicinal) stimulant; nutrients are part of the human metabolism which are necessary for maintaining proper health.
It is significant that neither the New York Times nor the original NEJM paper mentioned caffeine or coffee-extract. The researchers only mentioned ‘energy products’ and ‘weight loss products,’ not specifying the substances involved. In order to find out that the study mainly concerned caffeine, we had to get into a separate annex which was somewhat difficult to for the public to find, and only available via the website of the NEJM.
And what is in the future for unsuspecting consumers? The headline, “Dietary Supplements Finally Banned.”
It could happen. You can be sure the media will let you know when it does.
1. Gert E. Schuitemaker, PhD
Gendringen, The Netherlands
2. Bo H Jonsson, MD, PhD
Department of Clinical Neuroscience
Nutritional Medicine is Orthomolecular Medicine
Orthomolecular medicine uses safe, effective nutritional therapy to fight illness. For more information: http://www.orthomolecular.org
Find a Doctor
To locate an orthomolecular physician near you: http://orthomolecular.org/
The peer-reviewed Orthomolecular Medicine News Service is a non-profit and non-commercial informational resource.
Editorial Review Board:
Ian Brighthope, M.D. (Australia)
Ralph K. Campbell, M.D. (USA)
Carolyn Dean, M.D., N.D. (USA)
Damien Downing, M.D. (United Kingdom)
Michael Ellis, M.D. (Australia)
Martin P. Gallagher, M.D., D.C. (USA)
Michael Gonzalez, D.Sc., Ph.D. (Puerto Rico)
William B. Grant, Ph.D. (USA)
Michael Janson, M.D. (USA)
Robert E. Jenkins, D.C. (USA)
Bo H. Jonsson, M.D., Ph.D. (Sweden)
Peter H. Lauda, M.D. (Austria)
Thomas Levy, M.D., J.D. (USA)
Stuart Lindsey, Pharm.D. (USA)
Jorge R. Miranda-Massari, Pharm.D. (Puerto Rico)
Karin Munsterhjelm-Ahumada, M.D. (Finland)
Erik Paterson, M.D. (Canada)
W. Todd Penberthy, Ph.D. (USA)
Gert E. Schuitemaker, Ph.D. (Netherlands)
Robert G. Smith, Ph.D. (USA)
Jagan Nathan Vamanan, M.D. (India)
Atsuo Yanagisawa, M.D., Ph.D. (Japan)
Andrew W. Saul, Ph.D. (USA), Editor and contact person. Email: firstname.lastname@example.org This is a comments-only address; OMNS is unable to respond to individual reader emails. However, readers are encouraged to write in with their viewpoints. Reader comments become the property of OMNS and may or may not be used for publication.
OMNS free subscription link http://orthomolecular.org/
OMNS archive link http://orthomolecular.org/